Further details from multiple cases of myocarditis linked to the Pfizer and Moderna mRNA COVID vaccines have been described in recent papers in the medical literature.
The cases appear to occur almost exclusively in males and most often in younger age groups. While symptoms and signs of myocarditis mostly resolved with a few days of supportive care, long-term effects are unknown at present.
The authors of all the reports and of two accompanying editorials in JAMA Cardiology are unanimous in their opinion that the benefits of vaccination still outweigh the risks.
The Centers for Disease Control and Prevention’sbut committee members delivered a strong endorsement for continuing to vaccinate young people with the mRNA vaccines.
The current case reports are published in two papers in JAMA Cardiology and in three in Circulation.
U.S. military reports 23 cases
In one report in JAMA Cardiology, authors led by Jay Montgomery, MD, from Walter Reed National Military Medical Center in Bethesda, Md., described 23 cases from the U.S. Military Health System of individuals with acute myocarditis who presented within 4 days after mRNA-based COVID-19 vaccination (7 Pfizer and 16 Moderna).
All patients were male, 22 of 23 were on active duty, and the median age was 25 years (range, 20-51); 20 of the 23 cases occurred after receipt of a second dose of an mRNA COVID-19 vaccine.
The patients all presented with acute onset of marked chest pain. All patients had significantly elevated cardiac troponin levels. Among eight patients who underwent cardiac MRI (cMRI), all had findings consistent with the clinical diagnosis of myocarditis.
Additional testing did not identify other possible causes of myocarditis. All patients received brief supportive care and were recovered or recovering.
The authors reported that the military administered more than 2.8 million doses of mRNA COVID-19 vaccine in this period, and while the observed number of myocarditis cases was small, the number was “substantially higher” than expected among male military members after a second vaccine dose.
They noted that, based on historical data, among the 544,000 second doses to military members there may have been 0-10 expected myocarditis cases, but they observed 19 cases.
“All patients in this series reflect substantial similarities in demographic characteristics, proximate vaccine dose, onset interval, and character of vaccine-associated myocarditis. The consistent pattern of clinical presentation, rapid recovery, and absence of evidence of other causes support the diagnosis of hypersensitivity myocarditis,” they stated.
They added that presentation after a second vaccine dose or, in three patients, when vaccination followed SARS-CoV-2 infection, suggests that prior exposure was relevant in the hypersensitivity response.
“The spectrum of clinical presentation and reliance on patients seeking health care and on health care professionals recognizing a rare vaccine-associated adverse event limits determination of the true incidence of this condition,” the authors wrote.
They stressed that recognition of vaccine-associated myocarditis is clinically important because diagnosis impacts management, recommendations for exercise, and monitoring for cardiomyopathy.
But the authors also acknowledged that it is important to frame concerns about potential vaccine-associated myocarditis within the context of the current pandemic.
“Infection with SARS-CoV-2 is a clear cause of serious cardiac injury in many patients. ... Prevalence of cardiac injury may be as high as 60% in seriously ill patients. Notably, nearly 1% of highly fit athletes with mild COVID-19 infection have evidence of myocarditis on cMRI,” they wrote.
“Given that COVID-19 vaccines are remarkably effective at preventing infection, any risk of rare adverse events following immunization must be carefully weighed against the very substantial benefit of vaccination,” they concluded.